Alert archive / New York / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 20, NWS Albany, NY

May 18, 2004Washington County, New York

NWS Albany, NY issued this severe thunderstorm warning at May 18, 2004, 5:34 PM EDT for Washington County, New York. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 18, 2004, 5:34 PM EDT (21:34 UTC)
Expired
May 18, 2004, 6:00 PM EDT
In force
26 min
Issued by
NWS Albany, NY
Area
Counties, with a storm outline in the text

County Washington County, NY

The radar

The Burlington radar (KCXX), 114 km from the middle of the area, began a volume at 21:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 18, 1:50 PM EDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Albany, NY (KALY), launched 12:00Z, 9.6 hours before the alert went out and 97 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 12:00Z on 2004-05-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 6 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 12:00Z on 2004-05-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 201 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
6 J/kg
Mixed-layer CIN
-326 J/kg
Mixed-layer LCL
662 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
201 m²/s²
0-3 km storm-relative helicity
186 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

356 
WUUS51 KALY 182134
SVRALY
NYC115-182200-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ALBANY NY
534 PM EDT TUE MAY 18 2004

THE NATIONAL WEATHER SERVICE IN ALBANY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN WASHINGTON COUNTY IN EASTERN NEW YORK
  THIS INCLUDES THE CITY OF WHITEHALL

* UNTIL 600 PM EDT

* AT 530 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  COMSTOCK...OR ABOUT 8 MILES SOUTHWEST OF WHITEHALL...AND MOVING
  EAST AT 35 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  WHITEHALL BY 540 PM EDT
  GRANVILLE BY 550 PM EDT

LAT...LON 4357 7360 4339 7360 4335 7296 4357 7295

$$

IA/KL

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albany, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at May 18, 2:05 PM EDT, 3 hours 29 minutes earlier.

Area forecast discussion, May 18, 2:05 PM EDT, 3 hours 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBANY NY
205 PM EDT TUE MAY 18 2004

DISCUSSION...SEVERE WEATHER THREAT FOR MID/LATE THIS AFTERNOON INTO
THE EVENING AS COLD FRONT COLLIDES WITH WARM MOIST AIRMASS (DEW
POINTS IN THE 60S). STORM PREDICTION CENTER KEEPS AREA IN SLIGHT
RISK AND WATCH HAS BEEN ISSUED FOR MUCH OF COUNTY WARNING AREA UNTIL
02Z. MAIN THREAT IS FOR DAMAGING WINDS FOLLOWED BY HAIL. WILL RUN
WITH REST OF TODAY PERIOD TO COVER THE CONVECTION. WILL ISSUE ZONES
EARLY.

BERMUDA HIGH WILL KEEP COLD FRONTS WHICH MOVE THROUGH THE REGION
FROM GOING TOO FAR TO OUR SOUTH. IN GENERALLY...EACH WILL RETURN
NORTH AS A WARM FRONT IN TIME.

TODAY/TONIGHT COLD FRONT FRONT WILL REACH THE COAST BY SUNRISE
WEDNESDAY THEN STALL ACROSS THE MID ATLANTIC REGION. WEAK HIGH
PRESSURE WILL MOVE ACROSS THE REGION WEDNESDAY AND OFF THE COAST
WEDNESDAY EVENING. A SOUTHEAST FLOW WILL SET UP WEDNESDAY NIGHT
USHERING STABLE MARINE AIR INTO THE AREA. THE FRONTAL BOUNDARY WILL
BEGIN TO RETURN NORTH AS A WARM FRONT ON THURSDAY. THE STABLE
AIRMASS IN PLACE WILL BE STUBBORN TO GIVE WAY. DESTABILIZING WILL
OCCUR ACROSS WESTERN PORTION COUNTY WARNING AREA FIRST AS WARM FRONT
BEGINS TO MOVE. WILL RUN WITH ETA AND INTRODUCE CHANCE POPS TO
NORTHWEST ZONES THURSDAY AFTERNOON AND KEEP REST OF AREA DRY.
THURSDAY NIGHT THE SURFACE LOW PASSES TO OUR NORTH WILL HELP LIFT
WARM FRONT THROUGH THEN SYSTEM COLD FRONT WILL FOLLOW AND HAVE POPS
ACROSS ENTIRE FORECAST AREA.

THIS FRONT DO NOT GO FAR EITHER THEN REMAINS NORTHWARD AS A WARM
FRONT. LARGE LOW PRESSURE SYSTEM DEVELOPS ACROSS CENTER PORTION OF
UNITED STATES AND GRADUALLY MOVES EASTWARD. HAVE CHANCE OF POPS IN
SATURDAY INTO TUESDAY AS WARM FRONT LIFTS NORTH THEN LOW PROGGED TO
PASS OVER REGION MONDAY DRAGGING ITS ASSOCIATED COLD FRONT ACROSS
REGION MONDAY NIGHT INTO TUESDAY.

.AVIATION...A SEVERE THUNDERSTORM WATCH HAS BEEN ISSUED FOR ALL OF
NEW YORK UNTIL 02Z. THE POTENTIAL IS THERE FOR THUNDERSTORMS WITH
DAMAGING WINDS AND LARGE HAIL. RIGHT NOW THE THREAT OF THESE AT ANY
PARTICULAR PLACE IS SLIM ENOUGH TO OMIT FROM TAFS...BUT IT IS
STRONGLY ADVISED TO STAY IN TUNE FOR ANY AVIATION UPDATES.
OTHERWISE...MAINLY VFR CONDITIONS WILL PREVAIL THROUGH TONIGHT WITH
MOSTLY VFR CEILINGS. HOWEVER...SOME PATCHY FOG IS POSSIBLE AT KGFL
DURING THE PREDAWN HOURS. A SSW WIND AVERAGING AROUND 20 KTS THIS
AFTERNOON WILL SHIFT THE W AND THEN N AT AND DIMINISH TO UNDER 10
KNOTS. THE WIND COULD LOCALLY GUST A LOT STRONGER IN THE VICINITY OF
ANY THUNDERSTORMS.

.HYDROLOGY...SOME THUNDERSTORMS WILL PRODUCE LOCALLY HEAVY
DOWNPOURS. WITH CONDITIONS SO WET FROM RECENT RAINS SOME LOCALIZED
FLOODING IS POSSIBLE. HOWEVER...FLOODING ON THE MAJOR RIVERS IS
UNLIKELY. DRY WEATHER WILL TAKE HOLD WEDNESDAY.

.ALY...SEVERE THUNDERSTORM WATCH #217 UNTIL 02Z FOR ALL OUR NEW YORK
COUNTIES.
Hazardous weather outlook, May 18, 6:15 AM EDT, 11 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBANY NY
615 AM EDT TUE MAY 18 2004

CTZ001-013-MAZ001-025-NYZ032-033-038>043-047>054-058>061-063>066-
082>084-VTZ013>015-191100-

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NEW YORK AND WESTERN
NEW ENGLAND.

.DAY ONE...TODAY
THERE IS A SLIGHT CHANCE OF SEVERE THUNDERSTORMS TODAY.  BEST CHANCE
OF SEVERE THUNDERSTORMS IS MID AFTERNOON INTO EARLY THIS EVENING.
TRAINING THUNDERSTORMS MAY CAUSE RAINFALL TO BE HEAVY ENOUGH IN SOME
AREAS TO CAUSE LOCALIZED FLOODING.

.DAYS TWO THOUGH SEVEN...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

STAY TUNED TO NOAA WEATHER RADIO...THE VOICE OF THE NATIONAL WEATHER
SERVICE...FOR FURTHER DETAILS OR UPDATES.

FOR ADDITIONAL WEATHER INFORMATION AND MORE DETAIL...VISIT US ON THE
WEB AT WWW.WEATHER.GOV. FROM THERE YOU CAN CLICK ON THE AREA
YOU ARE INTERESTED IN...AND VISIT THE LOCAL FORECAST OFFICE IN THAT
AREA.

In the hours before

Special weather statement, May 18, 2:48 PM EDT, 2 hours 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
248 PM EDT TUE MAY 18 2004

NYZ032-033-181915-

...A STRONG THUNDERSTORM IN HAMILTON AND HERKIMER COUNTIES...

AT 245 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM CAPABLE OF PRODUCING...WINDS IN EXCESS OF 30 MPH....AND
HEAVY RAIN.  THIS STORM WAS LOCATED NEAR MCKEEVER...OR ABOUT 11
MILES SOUTHWEST OF OLD FORGE...AND MOVING EAST AT 35 MPH.

THE THUNDERSTORM WILL BE NEAR...
ATWELL BY 255 PM EDT
FIRST LAKE AND 7 MILES SOUTH OF MOUNTAIN LODGE BY 300 PM EDT
6 MILES NORTH OF CASWELL LAKE BY 310 PM EDT
6 MILES WEST OF WEST CANADA LAKES BY 315 PM EDT

HEAVY DOWNPOURS WILL PRODUCE RAINFALL AMOUNTS OF A HALF AN INCH TO
AN INCH IN A SHORT PERIOD OF TIME.

TAW/KDL
Special weather statement, May 18, 3:27 PM EDT, 2 hours 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
327 PM EDT TUE MAY 18 2004

NYZ042-182000-

...A STRONG THUNDERSTORM IN WARREN COUNTY...

AT 326 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM CAPABLE OF PRODUCING...SMALL HAIL...WINDS IN EXCESS OF
40 MPH.  THIS STORM WAS LOCATED 9 MILES WEST OF JOHNSBURG...OR ABOUT
12 MILES EAST OF SPECULATOR...AND MOVING EAST AT 25 MPH.

THE THUNDERSTORM WILL BE NEAR...
JOHNSBURG AND NORTH CREEK BY 345 PM EDT
CHESTERTOWN BY 400 PM EDT
Special weather statement, May 18, 5:20 PM EDT, 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
520 PM EDT TUE MAY 18 2004

NYZ043-182145-

...A STRONG THUNDERSTORM IN WASHINGTON COUNTY...

AT 515 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM CAPABLE OF PRODUCING...SMALL HAIL...STRONG WINDS IN
EXCESS OF 40 MPH....AND VERY HEAVY RAIN.  THIS STORM WAS LOCATED
NEAR WHITEHALL AND MOVING EAST AT 30 MPH.

THE THUNDERSTORM WILL BE NEAR...
HAMPTON FLATS AND HAMPTON BY 525 PM EDT

IA/KL

The office that day

Everything else NWS Albany, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 18, 5:56 PM EDTSevere Thunderstorm WarningALYWashington34 min

Nearby

Severe Thunderstorm Warnings in New York, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.